Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS Huntsville, AL

April 4, 2011Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 4, 2011, 1:09 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2011, 1:09 PM CDT (18:09 UTC)
Expired
Apr 4, 2011, 1:30 PM CDT
In force
21 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 1:03 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS54 KHUN 041809
SVRHUN
ALC033-077-041830-
/O.NEW.KHUN.SV.W.0047.110404T1809Z-110404T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
109 PM CDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAR NORTHWESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...            
  NORTHWESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 130 PM CDT

* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF RIVERTON...OR ABOUT NEAR IUKA...
  AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RIVERTON...
  WATERLOO...WRIGHT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3501 8778 3476 8811 3478 8812 3489 8810
      3494 8815 3497 8817 3500 8820 3502 8819
TIME...MOT...LOC 1809Z 238DEG 56KT 3486 8824

$$
1 follow-up statement
403 
WWUS54 KHUN 041822
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON APR 4 2011

ALC033-077-041831-
/O.EXP.KHUN.SV.W.0047.000000T0000Z-110404T1830Z/
LAUDERDALE AL-COLBERT AL-
122 PM CDT MON APR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLBERT AND
NORTHWESTERN LAUDERDALE COUNTIES EXPIRES AT 130 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT 
PROMPTED THE INITIAL WARNING HAS WEAKENED AND IS NO LONGER SEVERE. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS RAPIDLY 
APPROACHING NORTHWEST ALABAMA AND ADDITIONAL WARNINGS WILL LIKELY BE 
ISSUED SHORTLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3501 8778 3476 8811 3478 8812 3489 8810
      3494 8815 3497 8817 3500 8820 3502 8819
TIME...MOT...LOC 1821Z 238DEG 56KT 3494 8803

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 12:03 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 4, 12:03 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT MON APR 4 2011

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
MAIN AVIATION FOCUS IN THE SHORT TERM /NEXT 6 HOURS/ WILL BE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF A LINE OF
SEVERE THUNDERSTORMS CURRENTLY MOVING ACROSS THE MS RIVER. AS THIS
TIME...EXPECT TSTMS TO DEVELOP BETWEEN 19-21Z ACROSS NW/NC AL AHEAD
OF MAIN LINE. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS > 40KTS IN
ADDITION TO VERY HEAVY RAIN. LOW VSBY/CIGS IN +RA COULD CREATE BRIEF
IFR CONDITIONS. MAIN LINE OF TSTMS ASSOCIATED WITH STRONG COLD FRONT
WILL MOVE WEST-TO-EAST ACROSS THE AREA BETWEEN 22Z-02Z. ADDITIONAL
HEAVY RAIN AND STRONG WINDS CAN BE EXPECTED. WINDS WILL SHIFT TO THE
NORTHWEST BEHIND TO THE FRONT WITH GUSTS 20-25KTS THROUGH AT LEAST
03Z. SEVERE THREAT/HEAVY RAIN WILL DIMINISH BEHIND THE COLD FRONTAL
PASSAGE EARLY THIS EVENING. DJN.83

&&

.DISCUSSION...
A LINE OF STORMS IS STARTING TO CONGEAL IN THE MISS RIVER VALLEY TO
OUR WEST. SOME OF THIS ACTIVITY HAS RAPIDLY DEVELOPED IN THE LAST
HOUR...AND WILL CONTINUE TO DEVELOP AND STRENGTHEN AS THE LINE PUSHES
INTO AN AREA OF GREATER INSTABILITY. LATEST SFC ANALYSIS INDICATES
MOSTLY MID/UPR 60S DEW POINTS IN SOUTHERN MISS...WITH A SMALL POOLING
OF 70 DEW POINTS NEAR THE MISS RIVER CHANNEL. THIS MOIST AXIS WILL BE
PUSHED EASTWARD AHEAD OF THE APPROACHING TROUGH AND SQUALL LINE AS
THE MORNING AND EARLY AFTERNOON PROGRESSES.

MEANWHILE...AHEAD OF THE MAIN LINE...A POSSIBLE GRAVITY WAVE FEATURE
HAS INITIATED CONVECTION IN PORTIONS OF NORTHERN MISS AND WRN TENN.
SOME OF THESE CELLS HAVE INTENSE CORES AND MAY HAVE PRODUCED NEAR
QUARTER SIZE HAIL ALREADY. ALTHOUGH CLOUD COVER IS PROVIDING A
LIMITING FACTOR TO DESTABILIZATION...FURTHER WARM/MOIST ADVECTION
FROM THE SW SHOULD HELP TO OVERCOME THE CAPPING INVERSION EARLY THIS
AFTERNOON. THUS...EXPECTING TO SEE MORE THUNDERSTORM ACTIVITY
DEVELOPING AHEAD OF THE MAIN SQUALL LINE. 30-35KT BULK SHEAR ACROSS
OUR AREA WILL BE FAVORABLE FOR SUPERCELLS AND A CONTINUED LARGE HAIL
AND TORNADO/DAMAGING WIND THREAT WITH THESE CELLS.

TIMING WITH THE SQUALL LINE REMAINS MUCH THE SAME AS FORECAST
PREVIOUSLY AND IS AS FOLLOWS...
LAUDERDALE/COLBERT/FRANKLIN/LAWRENCE.......1-3 PM CDT
LIMESTONE/MADISON/MORGAN/CULLMAN/LINCOLN...3-5 PM CDT
MARSHALL/DEKALB/JACKSON/MOORE/FRANKLIN.....5-7 PM CDT

THIS IS THE BEST TIMING ATTM...GIVE OR TAKE ABOUT AN HOUR. WITH THE
SQUALL LINE...LOOKS LIKE A DAMAGING WIND THREAT WITH TOP WINDS
AROUND 60-80 MPH. ADDITIONALLY...HAIL PERHAPS UP TO GOLF BALL SIZE
AND ISOLATED TORNADOES IN EMBEDDED BOWING AND BROKEN LINE SEGMENTS
WILL BE POSSIBLE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...MORGAN.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...DJN
DISCUSSION...KDW
Hazardous weather outlook, Apr 4, 12:30 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT MON APR 4 2011

ALZ001>010-016-TNZ076-096-097-050200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1230 PM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A SQUALL LINE...WITH STRONG TO SEVERE STORMS...WILL AFFECT NORTHWEST
ALABAMA BETWEEN 1 PM AND 3 PM...THE HUNTSVILLE AREA BETWEEN 3 PM AND
5 PM AND NORTHEAST ALABAMA BETWEEN 5 PM AND 7 PM. A FEW DISCRETE
THUNDERSTORM CELLS WILL ALSO BE POSSIBLE AHEAD OF THE SQUALL LINE.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. HOWEVER LARGE
HAIL...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

THE SEVERE WEATHER THREAT WILL DIMINISH ACROSS THE AREA FROM WEST TO
EAST DURING THE EVENING AS THE SQUALL LINE MOVES OUT OF THE
TENNESSEE VALLEY.

IN ADDITION...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY WILL BE
SUSTAINED AROUND 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH. A WIND
ADVISORY WILL REMAIN IN EFFECT THROUGH 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS REQUESTED THIS AFTERNOON
INTO THE EARLY EVENING.

SS/KDW

In the hours before

Special weather statement, Apr 4, 12:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1254 PM CDT MON APR 4 2011

ALZ001>003-041830-
COLBERT-FRANKLIN-LAUDERDALE-
1254 PM CDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 130 PM CDT...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
CORINTH TO 40 MILES WEST OF TUPELO...MOVING EAST AT 60 MPH. THESE
THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN
SOUTHERN PORTIONS OF WEST TENNESSEE.

PEOPLE IN WESTERN COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8777 3432 8816 3489 8810 3492 8814
      3501 8820
TIME...MOT...LOC 1751Z 273DEG 52KT 3497 8882 3423 8938

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 12:54 PM CDTSpecial Weather StatementHUNColbert36 min
Apr 4, 1:24 PM CDTSpecial Weather StatementHUNLimestone36 min
Apr 4, 1:35 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale40 min
Apr 4, 2:00 PM CDTSpecial Weather StatementHUNLawrence, Limestone30 min
Apr 4, 2:05 PM CDTSevere Thunderstorm WarningHUNLawrence25 min
Apr 4, 2:12 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence33 min
Apr 4, 2:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan34 min
Apr 4, 3:06 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan114 min
Apr 4, 3:12 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence, Limestone, Madison, Morgan48 min
Apr 4, 3:42 PM CDTTornado WarningHUNLimestone, Madison, Morgan33 min
Apr 4, 3:55 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall35 min
Apr 4, 3:59 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Marshall, Morgan46 min
Apr 4, 4:27 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall33 min
Apr 4, 4:43 PM CDTSpecial Weather StatementHUNMorgan32 min
Apr 4, 4:59 PM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Marshall, Morgan3 hr
Apr 4, 5:03 PM CDTSpecial Weather StatementHUNJackson42 min
Apr 4, 5:03 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan27 min
Apr 4, 5:19 PM CDTSpecial Weather StatementHUNCullman26 min
Apr 4, 5:29 PM CDTSpecial Weather StatementHUNLimestone, Madison, Marshall, Morgan31 min
Apr 4, 5:34 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan26 min
Apr 4, 5:50 PM CDTSevere Thunderstorm WarningHUNCullman40 min
Apr 4, 6:13 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan32 min
Apr 4, 6:23 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall22 min
Apr 4, 6:29 PM CDTSevere Thunderstorm WarningHUNCullman31 min
Apr 4, 6:30 PM CDTFlash Flood WarningHUNCullman3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.